Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 18, NWS Reno, NV

December 16, 20244 counties in Nevada

NWS Reno, NV issued this wind advisory at Dec 16, 2024, 8:39 AM PST for 4 counties in Nevada. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2024, 8:39 AM PST (16:39 UTC)
Expired
Dec 16, 2024, 7:00 PM PST
In force
10 hr
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 27 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS75 KREV 161639
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
839 AM PST Mon Dec 16 2024

NVZ003-170300-
/O.NEW.KREV.WI.Y.0018.241216T1639Z-241217T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Virginia City, Verdi, Gardnerville, and
Sparks
839 AM PST Mon Dec 16 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South to Southwest winds 20 to 30 mph with gusts up to 50 
  mph. Localized gusts may exceed 60 mph.

* WHERE...Greater Reno-Carson City-Minden Area and Storey County.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Travel restrictions are possible for high profile vehicles along 
  Highway 395 and Interstate 580.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans before winds increase which could blow 
these items away.

&&

$$

BB
1 follow-up statement
304 
WWUS75 KREV 170248
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
648 PM PST Mon Dec 16 2024

NVZ003-170400-
/O.EXP.KREV.WI.Y.0018.000000T0000Z-241217T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, and Virginia
City
648 PM PST Mon Dec 16 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

As conditions have improved, this advisory has been allowed to 
expire.

$$

MRC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 16, 2:39 AM PST, 6 hours earlier.

Area forecast discussion, Dec 16, 2:39 AM PST, 6 hours before
Area Forecast Discussion
National Weather Service Reno NV
239 AM PST Mon Dec 16 2024

.SYNOPSIS...

* A quick moving weather system will bring showers, mountain snow
  and breezy winds today.

* Valley inversions and areas of fog may return Tuesday to
  Friday.

* An active weather pattern will develop next weekend with a
  potential for periods of gusty winds, rain, and snow through
  Christmas.

&&

.DISCUSSION...

Our next storm is knocking on our doorstep this morning. Current
radar from across the region shows the leading edge of the precip
approaching western Lassen County, and should arrive to the western
peaks of Tahoe around 6-7 AM PST. This storm is the type that
will drop a few inches of snow in the northern Sierra in a 12 hour
period then promptly move out.

Current snow totals for the Sierra crest above 7000' are ranging
from 6-10" at Lassen Volcanic Nat'l Park, 1-2" in northern Mono
County, and 2-4" on the western and 1-2" on the eastern slopes of
Tahoe. Sierra ridge gusts have started to increase this morning and
will peak around 90-100 mph. NV valleys will see gusts 25-40 mph
this afternoon.

Tuesday onward, another ridge sets up and we stay dry with light
winds. Valley inversions will likely take place, limiting smoke
dispersion for any planned pile burns and allowing pollutant
buildup in urban areas.

Ensembles are showing hints of our next storm showing up around
Saturday. At this time it's too far out to get into specifics, but
there is high confidence that there will be an active period from
Saturday through at least Christmas Day.

-Justin

&&

.AVIATION...

Quick moving weather system arrives early this morning with mountain
wave/turbulence and LLWS across the Sierra and western NV. Rain and
snow with MFR/IFR conditions reach western Lassen County by 12 UTC,
spreading south into the Tahoe Basin around 14-15 UTC. A burst of
heavy snow/rain showers may impact the Tahoe terminals between
21-23 UTC. For the western NV terminals including KRNO, there's a
30-40% chance of rain showers between 18-23 UTC.

Behind this system fog may redevelop in northern Sierra valleys
including KTRK Tuesday morning. High pressure will also strengthen
valley inversions for mid-week with daily chances for freezing fog
in some Sierra valleys.

-Brong/Justin

&&

.AVALANCHE...

A quick-moving storm will impact the Sierra today. The greatest
snowfall of 2-6" above 7000' will be north of Ebbetts Pass.
Showers will subside around 5-7 PM tonight. Ridgetops will see
gusts of 90-100 mph between 5 AM and 7 PM. Expect snow rates of
1"/hr or less, with snow levels around 6000-7000'.

-Justin

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 6 AM this morning to 10 PM PST this
     evening NVZ002.

CA...Winter Weather Advisory until 10 PM PST this evening CAZ071.

     Winter Weather Advisory from 6 AM this morning to 10 PM PST this
     evening CAZ072.

&&

Nearby

Wind Advisories in Nevada, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.